# SDR CALA0300280

- Difficulty date: June 1, 2003
- Submitted: June 2, 2003
- Operation: Air carrier
- Aircraft: N14816
- Make and model: Doug DC-9-82
- Aircraft serial: 49370
- Aircraft time: 56,606 hours, 26,958 cycles
- Engine: Pwa JT8D217A
- Engine time: 38,631 hours, 23,704 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Compressor
- Condition: Failed
- Location: Nr 1 Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: Y, J
- Precautionary procedure: A

## Discrepancy

THE AIRFRAME SHUDDERED SLIGHTLY AND WAS ACCOMPANIED BY AN AUDIBLE BOOM AFTER TAKEOFF FROM IAH AT ABOUT 3,000 FEET.  THE NR 1 ENGINE SUBSEQUENTLY AUTO SHUTDOWN.  THE AIRCRAFT WAS RETURNED TO IAH WHERE IT LANDED WITHOUT INCIDENT.  INITIAL FINDINGS REVEALED METAL IN THE TAILPIPE.  THE NR 1 ENGINE WAS REMOVED AND REPLACED, OPERATIONAL CHECKS WERE GOOD.  EXAMINATION OF THE ENGINE REVEALED HEAVY DAMAGE TO THE HPC 12TH AND 13TH STAGES WITH METAL IN THE TAILPIPE FROM HPC STATOR VANE. THE ENGINE WAS NEVER REPAIRED. THE AIRCRAFT IS EXITING THE CONTINENTAL FLEET.
